Lupus,rash, prednisone

I've had lupus and have been on prednisone for almost 7 years. My lowest dose has been my current 15mg everyday. I suffer from chronic pain, terrible moon face, rashy arms,chest, and face and some tendonitis from prednisone use and my vision has gotten worse over the few years. I'm on many medications including plaquenil,cellcept, warfarin, and a turmeric curium supplement. I eat a diet similar to paleo only I do eat some dairy and very low sodium. I just want to get off steroids, and feel better. Any suggestions for supplements or anything to help me?

9 Replies

  • Hi, I can relate as I've had to take high doses of Predisnole which made me put on weight & gain "fat hamster cheeks", but I was glad it took the crippling arthritis inflammation pain away. Now I take 5mgs per day & my weights gone down. I tone up the fat with Pilates & Yoga classes (when I'm able). I suggest you speak to your Rheumy about your concerns as just choosing to stop taking meds can cause health problems, always better to decrease dosage slowly (with pro advice) so your body doesn't over-react.

    I'm not sure if turmeric benefits Lupus or autoimmune diseases. I know that it's good for inflammation but I read in a med article that it may conflict with some meds (wish I'd sourced the article now). Chat with a health pro & please keep us updated if the turmeric works. Like you, I take a lot of meds now which is a great short term solution but I'm looking natural plant alternatives. I wouldn't just stop taking my meds as I've been thru life threatening illness & never want to go thru that again. I pray you get the answers you need. 7yrs is a long time to be on such a high dose of Predisnole which has some extreme side effects long-term.

    Best wishes to you from Mags x

  • Good advice

  • Hi Saladbar,

    Have you discussed your concerns about your steroid treatment with your consultant? In most cases consultants will try to use the minimum dose to keep your lupus under control and wean you off as soon as they feel it is safe to in order to reduce the risk of the associated side effects. Perhaps you could discuss whether a change in any of your other treatments could help you slowly reduce your steroid dose?

    Please be cautious with any supplements or alternative/complementary treatments. Many of these can have adverse effects in lupus and potentially interact with a number of treatments. It is always advised to discuss them with your doctor before trying them. It it also important to remember that lupus is a very varied condition and what works for one person may not work for another, or could be potentially harmful.

    There is a small section about supplements in our booklet, 'Lupus and Healthy Eating', which you can view and download here -

  • I too suffer from almost the exact complaints as you. Recently I had a flare which has not fully gone yet. My local GP who was a Rheumatologist Gave me a steroid injection 80mm of what I cannot remember. But he said that whilst I was getting the benefit of this I could take advantage and drop my prednisone. I did this and dropped 5mm and am now on 15mm. I have been on steroids for 10+ years and find it extremely difficult in coming down. Coupled with this I have adrenal insufficiency. After several weeks I am still on 15mm but do know that I have dropped, but will persevere on 15mm until I can drop further. I also have gained weight, moon face etc and tried every diet without success, until recently. I now follow the Alkaline diet (way of life) and have dropped well over three stone. I am only able to walk about 1 kilometre on very good days so almost without exercise. This new way of life was instigated by my wife and she has also lost 4 stone +. Occasionally we may break the way of life and have a drink or a bit of cake, bacon sandwich and go back on it. I find this helps me so am happy to share this. I wish you well.

  • Try going off the paleo diet. You need all the calcium and vitamin D you can get. The prednisolone can cause osteoporosis. Without regular weight bearing excercise and a hell of a lot of calcium ( & Alendronate sodium monohydrate 70g x 1 weekly ) you risk future broken bones and additional disability.

    Without a balanced diet you put your body under more strain and deprivation than its already going through.

    ps. Traditional - pre agricultural people had non wheat based sources of carbohydrates in their diets. (from Australia/studied anthropology/indigenous diets) - and unless you're Asian/lactose intolerant, you're Northern European ? body has specifically evolved and needs agricultural / milk based products.

  • I disagree ive had agressive r/a for 15 years ive always been veggie but 5 years vegan i take varying doses of pred and my bones are fine. Dairy leaches the calcium from the bones its not meant for humans we havnt addapted we will never be cows. Its also an abuse and they murder the babies,

    Low acid foods and magnesium spray with epsom salt baths reducing the toxic overload and inflammation and i found protect bones.

  • Yes. I agree with the morality of being vegetarian, but you must think of 'your' health in 20 or 30 years time. Ask your Doctor whether Dairy leaches calcium from your bones. And definitely ask for some alendronate as well if you stay on a vegan diet !

    We have DNA mutations that occurred near the beginning of agricultural society that makes eating dairy good for you. Get some ethically produced dairy into you.

    Good Luck.

  • It would be ideal if you could get to a daily dose of prednisone between 5 - 7.5mg. Ask your Rheumatologist if methotrexate might be helpful in reducing your symptoms as well as your dosage of prednisone. Cellcept is considered a prednisone sparing drug.......are you taking enough Cellcept? I would not think so if you are still having all these problems and still at a relatively high dose of daily steroids. You want to try to avoid the long term side effects of steroids if possible.

    Dr. S.

  • Saladbar, I feel for you. I think most of us have gone through similar situations and it is never easy. I too had been on prednisone for many years before I went on cyclophosphomide iv for kidney involvement. This put me in remission and I was placed on just a maintaining dose of Chloroquin and imuran for many years after and the odd prednisone for the odd flare. I'm curious about your rash though, are you sure it is from the prednisone? I had the same sort of rash for years from Plaquenel and the Rhumy at the time said it wasn't the Plaquenel but once I stopped it, the rash went away. Then a new Rhumy put me on Chloroquin to which I was fine with for 20years. I remember with my specialist approval, I use to do pred every other day (which I've seen many threads about this on this site). I also use to do a drop in pred by mg and maintain this dose for a few days, I would get sore for a few days then it would subside and I would stay at the new dose for a week or two, then I would drop it again. If I bounced back to my norm on the pred I would continue to drop, If I didn't I would stay at that dose a little longer. It was painful but it usually subsided in a few days. Check out the other threads on this topic and speak to your Dr. about it. Good luck

You may also like...